Alert archive / Kansas / Tornado Warnings in 2004
Tornado Warning 23, NWS Wichita, KS
NWS Wichita, KS issued this tornado warning at Jun 12, 2004, 9:15 PM CDT for Elk County, Kansas. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 12, 2004, 9:15 PM CDT (02:15 UTC)
- Expired
- Jun 12, 2004, 10:15 PM CDT
- In force
- 60 min
- Issued by
- NWS Wichita, KS
- Area
- Counties, with a storm outline in the text
County Elk County, KS
The radar
The Wichita radar (KICT), 105 km from the middle of the area, began a volume at 02:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 12, 2:40 PM CDT | Tornado Watch | SPC | 8 hr |
| Jun 12, 8:15 PM CDT | Tornado Watch | SPC | 3 hr |
The nearest sounding before it
Lamont, OK (KLMN), launched 00:00Z, 2.3 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 4355 J/kg
- Mixed-layer CIN
- -13 J/kg
- Mixed-layer LCL
- 1343 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 112 m²/s²
- 0-3 km storm-relative helicity
- 239 m²/s²
- Significant tornado parameter
- 2.2
- Supercell composite
- 17.4
The text
As transmitted, in the capitals the NWS used until 2016.
000 WFUS53 KICT 130215 TORICT KSC049-130315- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE WICHITA KS 915 PM CDT SAT JUN 12 2004 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * TORNADO WARNING FOR... ELK COUNTY IN SOUTHEAST KANSAS * UNTIL 1015 PM CDT * AT 915 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM WITH STRONG ROTATION 23 MILES SOUTH OF EUREKA...OR 6 MILES WEST OF HOWARD...MOVING EAST AT 30 MPH. THIS STORM COULD PRODUCE A TORNADO AT ANY TIME. * THE SEVERE THUNDERSTORM WILL BE NEAR HOWARD AROUND 925 PM CDT... THIS IS A DANGEROUS STORM. MOVE INTO YOUR TORNADO SHELTER NOW LARGE HAIL AND DAMAGING THUNDERSTORM WINDS ARE ALSO EXPECTED WITH THIS STORM. REPEATING...A TORNADO WARNING HAS BEEN ISSUED FOR ELK COUNTY UNTIL 1015 PM CDT. LAT...LON 3757 9637 3742 9640 3739 9611 3757 9611 $$ /ES NNNN
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this tornado warning went out at Jun 12, 6:35 PM CDT, 2 hours 40 minutes earlier.
Area forecast discussion, Jun 12, 6:35 PM CDT, 2 hours 40 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE WICHITA KS 635 PM CDT SAT JUN 12 2004 ...MESO UPDATE... STRONGEST THUNDERSTORMS ARE EXPECTED TO CONTINUE DEVELOPING JUST EAST OF A N TO S ORIENTED BOUNDARY, WHICH IS ACTUALLY JUST E OF THE DRYLINE. THIS SECONDARY BOUNDARY EXTENDS ALONG A LINE ROUGHLY FM GLENDALE TO CHENEY TO CALDWELL. TO THE EAST OF THIS SECONDARY BOUNDARY LIES DEEPER LOW LEVEL MOISTURE. BEST STORM EXHIBITING SUPERCELL CHARACTERISTICS IS OVER N-CNTRL SUMNER COUNTY ATTM. THE HILLSBORO AND LAMONT PROFILERS BOTH SHOW DECENT VEERING WIND PROFILES, WHICH IS CONTRIBUTING TO 30-35 KTS OF DEEP LAYER SHEAR. WHEN COMBINED WITH 4000 CAPE, THIS IS MORE THAN SUFFICIENT TO PROMOTE A FEW SUPERCELLS EAST OF THE ABOVE MENTIONED SECONDARY BOUNDARY INTO THE MID EVENING HRS. VERY LARGE HAIL, DAMAGING WIND GUSTS, AND A TORNADO OR TWO WL REMAIN PSBL THRU 04Z, WITH THE STORMS LIKELY MOVG INTO THE FLINT HILLS. JMC -------------------------------------------------------------- 333 PM CDT SAT JUN 12 2004 CONDITIONS ARE LOOKING FAVORABLE FOR SEVERE THUNDERSTORMS THIS AFTERNOON THROUGH THE OVERNIGHT HOURS. TORNADOES, ALONG WITH VERY LARGE HAIL AND DAMAGING WINDS, WILL BE POSSIBLE. A LARGE COMPLEX OF THUNDERSTORMS MAY MOVE/DEVELOP TONIGHT OVER EASTERN KANSAS, POSING A LARGE HAIL AND HEAVY RAIN/LOCALIZED FLOODING THREAT FOR SOUTHEAST KANSAS. TORNADO WATCHES IN EFFECT THROUGH THE EVENING FOR ALL AREAS EXCEPT EXTREME SOUTHEAST KANSAS. LATEST SFC ANALYSIS INDICATES A DRYLINE STRETCHING FROM JUST EAST OF RUSSELL, TO NEAR MEDICINE LODGE SOUTH THROUGH WESTERN OKLAHOMA. DRYLINE IS BULGING WEST OF WICHITA AND HUTCHINSON, INCREASING CONVERGENCE. CUMULUS FIELD STRETCHES JUST EAST OF THIS DRYLINE, INDICATIVE OF DEEPER LOW-LEVEL MOISTURE. THE WESTERN EDGE OF THIS STRATO CU WILL LIKELY BE INITIATION POINT FOR EXPLOSIVE SEVERE THUNDERSTORM DEVELOPMENT AFTER 4 PM ALONG AND JUST WEST OF THE I-135 CORRIDOR. SUPERCELLS LOOK LIKELY, WITH VERY LARGE HAIL AND DAMAGING WINDS THE MAIN THREAT. 0-6 KM SPEED SHEAR IS NOT THAT IMPRESSIVE. HOWEVER, GIVEN EXTREMELY UNSTABLE CONDITIONS/VERY MOIST LOW-LEVELS (MLCAPES ON THE ORDER OF 5000 J/KG) AND DECENT DIRECTIONAL SHEAR, ISOLATED TORNADOES, WITH A FEW LARGE TORNADOES, WILL BE POSSIBLE. SFC TEMPS ARE REACHING THE UPPER 80S AND LOWER 90S ALONG THE I-135 CORRIDOR, RESULTING IN CIN VALUES BELOW -10 J/KG FOR MEAN MIXED LAYER PARCELS. ADDITIONALLY, SPEED SHEAR SHOULD INCREASE THROUGH THE LATE AFTERNOON AND EVENING AS SOUTHERN ROCKIES SHORTWAVE EJECTS OUT INTO THE SOUTHERN PLAINS. PLEASE REFER TO THE HAZARDOUS WEATHER OUTLOOK PRODUCT FOR FURTHER DETAILS ON THIS POTENTIALLY DANGEROUS SITUATION. THINKING AN EXPANSIVE MCS WILL MOVE/DEVELOP INTO SOUTHEAST KANSAS LATER TONIGHT, AS WAA/ISENTROPIC LIFT INCREASES, POSING A HEAVY RAIN/LARGE HAIL AND ISOLATED DAMAGING WIND THREAT. SERIOUSLY CONTEMPLATED A FLOOD WATCH GIVEN HEAVY RAINFALL ACROSS PORTIONS OF SOUTHEAST KANSAS OVER THE PAST FEW NIGHTS. HOWEVER, THINKING BULK OF MCS AND ASSOCIATED HEAVY RAIN WILL REMAIN NORTH OF THE CWA. BUT LOCALIZED FLOODING WILL BE POSSIBLE MAINLY EAST OF A EUREKA TO SEDAN LINE. IF AREA GETS NAILED TONIGHT, MAY NEED TO CONSIDER FLOOD WATCH, ESPECIALLY IF MORE ACTIVITY IS EXPECTED TO AFFECT THE AREA SUNDAY AND MONDAY. DRYLINE HANGS OUT IN VICINITY OF CENTRAL/SOUTH CENTRAL KS SUNDAY AND MONDAY. SO A COUPLE MORE SEVERE EPISODES MAY BE IN THE PICTURE BOTH DAYS. CAP LOOKS TO BE SLIGHTLY STRONGER ON MONDAY, BUT 20 TO 30 POPS SEEM PRUDENT. ELEVATED SEVERE CONVECTION MAY BE A POSSIBILITY ONCE AGAIN SUNDAY AND MONDAY NIGHT. STAY TUNED, AS MOST OF OUR ATTENTION AT THIS TIME IS FOCUSED ON THIS AFTERNOON/TONIGHTS POTENTIAL SEVERE WEATHER. GFS IS STILL SWINGING A FRONTAL BOUNDARY SOUTH ACROSS THE CWA BY MID-WEEK. HOWEVER, WILL WAIT FOR A BIT MORE RUN-TO-RUN CONSISTENCY TO INSERT POPS. ALL MODELS ARE COOLING DOWN THE CENTRAL PLAINS BY LATE WEEK, AS SFC HIGH PRESSURE NOSES SOUTH ACROSS THE AREA. TRENDED TEMPS DOWN INTO THE LOW-MID 80S FOR NOW. && .PRELIMINARY POINT TEMPS/POPS... WICHITA 71 89 71 89 / 50 30 30 20 HUTCHINSON 69 89 68 90 / 40 30 20 20 NEWTON 71 89 70 89 / 50 30 30 20 ELDORADO 71 88 71 89 / 50 30 40 20 STROTHER FIELD 72 89 71 89 / 50 30 30 20 RUSSELL 65 90 64 90 / 20 20 20 20 GREAT BEND 65 90 65 90 / 20 20 20 20 SALINA 67 89 67 89 / 50 30 30 20 MCPHERSON 68 89 68 89 / 40 30 30 20 COFFEYVILLE 72 87 71 88 / 50 40 40 20 CHANUTE 72 86 71 88 / 50 40 40 20 IOLA 72 86 71 87 / 50 40 40 20 && .ICT WATCHES/WARNINGS/ADVISORIES...NONE. && 21/KLEINSASSER
Hazardous weather outlook, Jun 12, 4:00 PM CDT, 5 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 400 PM CDT SAT JUN 12 2004 KSZ032-033-047>053-067>072-082-083-091>096-098>100-131200- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 400 PM CDT SAT JUN 12 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS. .DAY ONE...THIS EVENING AND TONIGHT SCATTERED SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS CENTRAL AND SOUTH-CENTRAL KANSAS BY LATE AFTERNOON. THESE SEVERE THUNDERSTORMS WILL BE CAPABLE OF PRODUCING VERY LARGE HAIL UP TO BASEBALL SIZE, DAMAGING WIND GUSTS TO 70 MPH, AND ISOLATED TORNADOES. IN FACT, GIVEN THE MAGNITUDE OF INSTABILITY, A FEW STRONG TORNADOES WILL BE POSSIBLE THIS EVENING ACROSS CENTRAL AND SOUTH-CENTRAL KANSAS. THE THUNDERSTORMS ARE EXPECTED TO CONVERGE INTO A BIG COMPLEX OVER EASTERN KANSAS TONIGHT. AS A RESULT, HEAVY RAINFALL AND LOCALIZED FLOODING WILL BE POSSIBLE OVER SOUTHEASTERN KANSAS DURING THE OVERNIGHT HOURS. THERE WILL ALSO BE A CONTINUED LARGE HAIL AND DAMAGING WIND THREAT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY SEVERE THUNDERSTORMS WILL BE POSSIBLE AGAIN SUNDAY THROUGH MONDAY NIGHT. HOWEVER IT IS TOO EARLY TO TELL EXACTLY WHERE THINGS WILL SET UP. PLEASE STAY TUNED. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL LIKELY BE REQUIRED THIS EVENING ACROSS CENTRAL AND SOUTH-CENTRAL KANSAS. A FEW SPOTTERS MAY BE NEEDED OVERNIGHT IN SOUTHEASTERN KANSAS. && FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WWW.CRH.NOAA.GOV/ICT/HWO/HWOICT.HTM JAKUB/CARUSO/KLEINSASSER
In the hours before
Local storm report, Jun 12, 8:44 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
844 PM CDT SAT JUN 12 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0840 PM HAIL 5 W CHANUTE 37.67N 95.55W
06/12/2004 0.75 INCH WILSON KS AMATEUR RADIO
&&
BRWLocal storm report, Jun 12, 8:48 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
848 PM CDT SAT JUN 12 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0845 PM HAIL 7 S AUGUSTA 37.59N 96.98W
06/12/2004 0.88 INCH BUTLER KS AMATEUR RADIO
&&
BRWLocal storm report, Jun 12, 8:57 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
857 PM CDT SAT JUN 12 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0855 PM TORNADO 1 S ATLANTA 37.42N 96.77W
06/12/2004 COWLEY KS AMATEUR RADIO
TORNADO ON THE GROUND 1 MILE SOUTH OF THE AIRPORT IN
ATLANTA.
&&
BRWLocal storm report, Jun 12, 9:02 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
902 PM CDT SAT JUN 12 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0902 PM TORNADO 1 E ATLANTA 37.44N 96.75W
06/12/2004 COWLEY KS AMATEUR RADIO
TORNADO ON THE GROUND EAST OF AIRPORT.
&&
BRWLocal storm report, Jun 12, 9:07 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
907 PM CDT SAT JUN 12 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0904 PM TSTM WND GST 3 N SALINA 38.86N 97.62W
06/12/2004 60 MPH SALINE KS LAW ENFORCEMENT
&&
BRWLocal storm report, Jun 12, 9:12 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
912 PM CDT SAT JUN 12 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0912 PM TORNADO 4 SSW ATLANTA 37.38N 96.79W
06/12/2004 COWLEY KS AMATEUR RADIO
A LARGE TORNADO WAS REPORTED ON THE GROUND AT THIS TIME.
&&
BRWThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 12, 7:10 PM CDT | Tornado Warning | ICT | Sedgwick | 65 min |
| Jun 12, 7:18 PM CDT | Tornado Warning | ICT | Butler, Cowley | 57 min |
| Jun 12, 8:06 PM CDT | Severe Thunderstorm Warning | ICT | Wilson | 39 min |
| Jun 12, 8:10 PM CDT | Tornado Warning | ICT | Butler, Cowley | 65 min |
| Jun 12, 8:18 PM CDT | Severe Thunderstorm Warning | ICT | Woodson | 42 min |
| Jun 12, 8:31 PM CDT | Severe Thunderstorm Warning | ICT | Allen, Neosho | 59 min |
| Jun 12, 9:05 PM CDT | Severe Thunderstorm Warning | ICT | Saline | 25 min |
| Jun 12, 9:09 PM CDT | Tornado Warning | ICT | Butler, Cowley | 51 min |
| Jun 12, 9:50 PM CDT | Severe Thunderstorm Warning | ICT | Greenwood | 55 min |
| Jun 12, 10:15 PM CDT | Tornado Warning | ICT | Elk | 60 min |
| Jun 12, 10:19 PM CDT | Tornado Warning | ICT | Wilson | 56 min |
| Jun 12, 10:24 PM CDT | Severe Thunderstorm Warning | ICT | McPherson | 66 min |
| Jun 12, 10:53 PM CDT | Severe Thunderstorm Warning | ICT | Marion | 67 min |
| Jun 12, 11:11 PM CDT | Severe Thunderstorm Warning | ICT | Labette, Neosho, Wilson | 64 min |
| Jun 12, 11:23 PM CDT | Severe Thunderstorm Warning | ICT | Reno | 37 min |
| Jun 12, 11:50 PM CDT | Severe Thunderstorm Warning | ICT | Butler | 70 min |
| Jun 12, 11:59 PM CDT | Severe Thunderstorm Warning | ICT | Harvey, Reno | 61 min |
| Jun 13, 12:01 AM CDT | Severe Thunderstorm Warning | ICT | Marion | 59 min |
| Jun 13, 12:52 AM CDT | Severe Thunderstorm Warning | ICT | Sedgwick | 68 min |
| Jun 13, 12:56 AM CDT | Severe Thunderstorm Warning | ICT | Reno | 64 min |
| Jun 13, 3:00 AM CDT | Severe Thunderstorm Warning | ICT | Kingman, Reno | 60 min |
| Jun 13, 6:35 AM CDT | Severe Thunderstorm Warning | ICT | Kingman | 55 min |
| Jun 13, 7:54 AM CDT | Flash Flood Warning | ICT | Kingman, Sedgwick | 6 hr |
Nearby
Tornado Warnings in Kansas, 2004Every tornado warning in 2004Tornadoes in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.